Thunderstorm Wind, Calhoun
- When
- April 14, 1:26 AM CST
- Where
- Calhoun County, 2.5 mi NNW of Magnolia Beach
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.582, -96.569
Mesonet site at Alamo Beach measured a gust to 68 mph.
A line of severe thunderstorms formed along a frontal boundary and moved across the coastal plains during the early morning hours of April 14th. Wind gusts from 60 to 70 mph occurred from the Coastal Bend to near Port Lavaca.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A line of severe thunderstorms formed along a frontal boundary and moved across the coastal plains during the early morning hours of April 14th. Wind gusts from 60 to 70 mph occurred from the Coastal Bend to near Port Lavaca.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 14, 12:52 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Corpus Christi TX
152 AM CDT Sat Apr 14 2018
.DISCUSSION...
Update for 06Z aviation cycle.
&&
.AVIATION...
Today...VFR/MVFR. Cold front still moving through the region
touching off numerous showers and thunderstorms with gusty
northerly winds behind it. TEMPOs for TSRA have been added to all
our terminals excluding KLRD. Winds will continue to remain gusty
behind the front today though CIGS will lift. High confidence.
&&
.PREVIOUS DISCUSSION... /Issued 1036 PM CDT Fri Apr 13 2018/
DISCUSSION...
Aside from the winds across the Coastal Bend, it's been fairly
quiet late this afternoon and evening as capping inversion held
strong today. Winds have remained elevated this evening so the
SCA for the southern bays and the nearshore waters remain in
effect until 06z.
Cap, although not as strong as earlier today, still exists on the
00z CRP sounding. At this point, believe the front will be the
main factor that erodes the remainder of the cap. Thunderstorms
have developed to the northwest and north of the area recently.
Latest hi-res guidance continues to show a line of showers and
thunderstorms moving through the area between 1am and 5am.
Sufficient instability and shear ahead of the front will support
the potential for some strong to possibly severe thunderstorms,
with favored locations over eastern parts of the area. The bulk
of the activity will push into the Gulf Waters by early Saturday
morning, but some showers may linger behind the front.
Cooler, drier air filters into the region tomorrow in wake of the
cold front. The winds combined with the low RHs will result in
elevated to critical fire danger over parts of the area.
PREVIOUS DISCUSSION... /Issued 712 PM CDT Fri Apr 13 2018/
DISCUSSION...
Updated for 00z aviation.
AVIATION...
Strong southerly to southeasterly winds will continue this evening
at ALI/CRP/VCT, but should diminish some prior to the front at
ALI/VCT. Low clouds have all ready developed at VCT but VFR
conditions prevail at the other three taf sites for a few hours.
Front approaches tonight with chances of showers and storms as the
boundary moves through South Texas. Have retained VCTS remarks at
ALI/CRP/VCT. MVFR ceilings should develop at ALI/CRP later this
evening and continue overnight into early Saturday morning. Gusty
winds northerly winds will occur behind the front along with
clearing skies during the day Saturday.
PREVIOUS DISCUSSION... /Issued 403 PM CDT Fri Apr 13 2018/
SHORT TERM (Tonight through Saturday night)...
Concur with deterministic NAM/GFS/ECMWF that the strong upper
disturbance will move across the region. PWAT values remain above
normal east of the dry line over the ERN CWA. Deterministic
NAM/RAP predict the cold front to move across the CWA overnight
then offshore. Despite significant CIN, expect the front to force
parcels to their LFCs. The combination of upper/surface forcing,
moisture and instability to generate scattered/numerous convection
over the CNTRL/ERN CWA overnight/early Saturday. Combination of
vertical shear and instability suggest that strong storms are
possible. Significant drying expected Saturday after frontal
passage (strong GFS 700-300mb Q-vector divergence values Saturday
afternoon/evening.) Much cooler, given considering 100-500mb
thickness values per GFS deterministic. Expect cold conditions
Saturday night with lows in the 40s.
MARINE (Tonight through Saturday night)...
SCA conditions this evening. Wind will decrease in advance of the
front, yet will retain SCA for the offshore coastal waters given
anticipated sea heights. Expect SCA conditions areawide Saturday
after frontal passage. Conditions will improve significantly by
Saturday evening.
FIRE WEATHER...
Will retain the Fire Weather Watch for Saturday. Will issue an
RFD for the 06-12z Saturday period considering anticipated
relative humidity/winds.
LONG TERM (Sunday through Friday)...
Extended period begins with high pressure across the Coastal Bend in
the wake of the cold front passage. Dry and sunny weather will
continue through at least Monday before return flow resumes and
strengthens toward the middle of the week. Forecast picture for the
end of next week looks unsettled. Models show significant strength
and timing differences with multiple weak disturbances, so will
maintain low pops for day 7 and 8.
Small craft advisories are possible as return flow strengthens
Tuesday and Tuesday night, otherwise no hazardous weather is
expected through the work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 76 48 77 53 79 / 20 0 0 0 0
Victoria 70 41 74 44 78 / 20 0 0 0 0
Laredo 79 48 82 55 86 / 10 0 0 0 0
Alice 77 46 80 49 83 / 10 0 0 0 0
Rockport 73 52 74 57 76 / 20 0 0 0 0
Cotulla 77 45 80 50 85 / 10 0 0 0 0
Kingsville 77 46 80 50 82 / 20 0 0 0 0
Navy Corpus 75 56 75 59 77 / 20 0 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 11 AM CDT this morning through this
afternoon For the following zones: Duval...Jim Wells...La
Salle...Live Oak...McMullen...Webb.
GM...Small Craft Advisory until 7 PM CDT this evening For the
following zones: Coastal waters from Baffin Bay to Port
Aransas out 20 NM...Coastal waters from Port Aransas to
Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
to Port Aransas from 20 to 60 NM...Waters from Port Aransas
to Matagorda Ship Channel from 20 to 60 NM.
Small Craft Advisory until 1 PM CDT this afternoon For the
following zones: Bays and Waterways from Baffin Bay to Port
Aransas...Bays and Waterways from Port Aransas to Port
O'Connor.
&&
GH/77...AVIATIONHazardous Weather Outlook National Weather Service Corpus Christi TX 555 AM CDT Fri Apr 13 2018 TXZ229>234-239>247-141100- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 555 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible late tonight/early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch is in effect for Saturday Afternoon for the western portions of South Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ230-235-250-255-270-275-141100- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 555 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Small Craft Advisory in effect this morning along the southern bays and through today over the Gulf waters. A few strong to severe thunderstorms will be possible late tonight/early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisory conditions are expected behind a cold front Saturday. Brief gusts to near gale force possible Saturday. Small Craft Advisory conditions will continue in the gulf waters for a time Saturday night. Small Craft Advisory conditions expected again Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Corpus Christi TX
1146 PM CDT FRI APR 13 2018
TXZ229-230-239-140545-
McMullen-Webb-La Salle-
1146 PM CDT FRI APR 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB...LA
SALLE AND NORTHWESTERN MCMULLEN COUNTIES...
At 1145 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Foot to 6 miles north of
Catarina. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cotulla, Encinal, Las Tiendas, Gardendale, Zella, Woodward,
Fowlerton, La Esperanza Ranch Airport, Millett, Los Angeles, Artesia
Wells and Callaghan.
LAT...LON 2820 9940 2864 9940 2864 9854 2772 9957
2820 9983
TIME...MOT...LOC 0445Z 286DEG 29KT 2904 9893 2845 9963
TESpecial Weather Statement
National Weather Service Corpus Christi TX
100 AM CDT SAT APR 14 2018
TXZ230>234-246-247-140700-
Live Oak-Calhoun-Victoria-McMullen-Bee-Refugio-Goliad-
100 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN...
NORTHEASTERN MCMULLEN...VICTORIA...GOLIAD...NORTHWESTERN REFUGIO...
CENTRAL LIVE OAK AND BEE COUNTIES...
At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sublime to 7 miles northwest of
Crowther. Movement was east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Victoria, Beeville, Refugio, Goliad, Three Rivers, McFaddin, Choke
Canyon, Skidmore, Guadalupe, Fannin, Point Comfort, Victoria Colony
Creek Country Club, Calliham, Victoria College, Victoria Mall, Saxet
Lakes, Inez, Ray Point, Downtown Victoria and Fordtran.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2902 9683 2892 9679 2885 9670 2882 9672
2867 9664 2870 9657 2871 9648 2813 9759
2859 9866 2864 9855 2864 9834 2861 9833
2879 9810 2869 9801 2872 9792 2867 9778
2892 9742 2887 9730 2910 9698
TIME...MOT...LOC 0559Z 271DEG 76KT 2944 9675 2868 9845
TESpecial Weather Statement
National Weather Service Corpus Christi TX
114 AM CDT SAT APR 14 2018
TXZ230>232-240>244-246-140700-
Live Oak-Jim Wells-McMullen-Kleberg-Bee-Nueces-Duval-Refugio-San
Patricio-
114 AM CDT SAT APR 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL...
NORTHWESTERN NUECES...WESTERN SAN PATRICIO...SOUTHEASTERN MCMULLEN...
JIM WELLS...SOUTHWESTERN REFUGIO...LIVE OAK...NORTHWESTERN KLEBERG
AND SOUTHWESTERN BEE COUNTIES...
At 112 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Three Rivers to 13 miles west of
Seven Sisters. Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alice, Robstown, Sinton, Mathis, San Diego, Freer, George West, Three
Rivers, Choke Canyon, Skidmore, Odem, Orange Grove, St. Paul, Lake
City, San Patricio, Midway, Banquete, Tynan, Sandia and Calliham.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2749 9807 2798 9881 2800 9880 2813 9880
2834 9866 2858 9839 2814 9732
TIME...MOT...LOC 0612Z 302DEG 55KT 2855 9819 2805 9875
TEThe Corpus Christi radar (KCRP), 128 km away, was scanning. The volume nearest the first event began at 07:26 UTC.
6 thunderstorm wind. Local standard time, as filed.
Mesonet site at Alamo Beach measured a gust to 68 mph.
Main entrance structure to the Fiesta de la Flor concert venue was destroyed by winds.
TCOON site at Port O'Connor measured a gust to 63 mph.
Storm spotter measured a 62 mph wind gust in Rockport.
Corpus Christi Naval Air Station ASOS measured a gust to 63 mph.
Port Aransas C-MAN station measured a gust to 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749686, 749685, 749793, 749687, 749688, 749690.